Hail, Woodward
- When
- July 7, 3:18 AM CST
- Where
- Woodward County, 3.14 mi SW of Tangier
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.390, -99.573
Time is radar estimated.
On the morning of the 7th, a robust mesoscale convective system (MCS) entered portions of northwestern Oklahoma and translated towards central Oklahoma through mid-morning hours. A corridor of wind damage occurred across Woodward County due to a mesovortex.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
On the morning of the 7th, a robust mesoscale convective system (MCS) entered portions of northwestern Oklahoma and translated towards central Oklahoma through mid-morning hours. A corridor of wind damage occurred across Woodward County due to a mesovortex. Elsewhere, intermittent increases in storm intensity lead to reports and measurements of severe-caliber wind and small hail. Brief training of heavy thunderstorm cores also lead to street flooding near the community of Kingfisher.
During the evening hours of the 7th, an additional MCS developed across the Texas Panhandle and entered western Oklahoma. Once again, wind damage occurred with the most intense portions of the thunderstorm line. This included a report of extensive wind damage near Foss State Park in Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 1:06 AM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 206 AM CDT Fri Jul 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 202 AM CDT Fri Jul 7 2023 Thunderstorms are expected to move off the High Plains, making their way into northwestern Oklahoma by early this morning. With modest elevated instability and deep-layer shear, severe weather is possible as these storms move southeastward. By the time storms move into northwestern Oklahoma, they will most likely have grown upshear into an MCS. Main hazards will be damaging wind gusts and large hail. Heavy rainfall is also expected to accompany these storms, with some minor flooding possible. All of northern Oklahoma and parts of central and western Oklahoma will be susceptible to flooding, especially with the earlier rainfall from Thursday morning. These storms should move out of the area by late morning. We will have to watch closely for remnant boundaries that these storms may produce, as they could be the focal point for additional development later in the afternoon and evening. As the Subtropical High remains over southwest portions of the U.S., easterly surface flow will remain to the west. This will aid in an upslope flow regime, which thunderstorms are forecast to form later in the afternoon across the High Plains. These storms could make their way into western Oklahoma later this afternoon and evening, depending on if the environment is worked over or if any outflow boundaries impede on moisture return across the area. Temperatures will be interesting today, and will depend on cloud cover, outflow boundaries, and duration of rainfall. Bunker && .LONG TERM... (Saturday through Thursday) Issued at 202 AM CDT Fri Jul 7 2023 Aforementioned thunderstorms moving off the High Plains could be lingering in the western zones later into the overnight hours. Warm air advection storms across southern Kansas Friday evening are expected to move into northern Oklahoma overnight. Again, environmental parameters will be in place for large hail and damaging winds with storms that move into the forecast area late Friday into early Saturday morning. We will continue with west-northwest flow aloft through the long term as the Subtropical High struggles to break down. Additional storms are possible later this weekend into early next week as we continue this upslope flow surface regime. Fortunately, temperatures will remain at or just below average through early next week with numerous rounds of storms, cloud cover, and potential outflow boundaries. By midweek, a warming trend will begin to above normal temperatures. Now here's a downside, dewpoints will creep up into the low 70s by mid week which will bring heat indices back up to widespread triple digits by Tuesday and Wednesday. 110+ heat indices are possible in western north Texas on these days as well. Bunker && .AVIATION... (06Z TAFS) Issued at 1026 PM CDT Thu Jul 6 2023 VFR conditions to start at all the sites, but expect to see complex of storms move into northwest by 3 am and then translate southeast across the area Friday morning. A period of MVFR and possibly IFR conditions will accompany this complex. Expect to see a lull during the afternoon hours before additional convective development to occur to the west and north of the area and impact most sites by the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 90 70 85 67 / 40 60 50 60 Hobart OK 96 69 90 67 / 20 40 20 40 Wichita Falls TX 100 75 97 72 / 0 30 10 30 Gage OK 93 65 81 63 / 40 60 10 60 Ponca City OK 84 67 79 63 / 90 80 50 40 Durant OK 94 75 92 72 / 0 20 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...13 LONG TERM....13 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 216 AM CDT Fri Jul 7 2023 OKZ004>048-050>052-TXZ083>090-080730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 216 AM CDT Fri Jul 7 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A complex of thunderstorms is expected to move into northern Oklahoma late early this morning, which will move southeast across portions of northern and central Oklahoma towards daybreak. The primary hazards will be damaging wind gusts, hail, and locally heavy rainfall that may lead to flash flooding. Additional thunderstorms are possible this afternoon and evening across western and northern Oklahoma. Large hail, damaging winds, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will likely be ongoing across the eastern half of Oklahoma Saturday morning before decreasing in coverage late morning into the early afternoon. There is a continued chance of thunderstorms through early next week as a series of thunderstorm complexes may affect parts of the area during the overnight into the early morning hours. The most likely location to be affected by any complexes will be northern Oklahoma with lower chances with southwest extent. Any thunderstorms with these complexes could be strong to severe. .Heat... Afternoon heat indices from 105 to 110 degrees are possible across far southern Oklahoma and north Texas beginning Friday and persisting through the middle part of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
252 AM CDT Fri Jul 7 2023
OKZ004-070815-
Harper OK-
252 AM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of central Harper
County through 315 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Rosston, and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 9946 3673 9945 3676 10000 3683 10001
3694 10000 3699 9949
TIME...MOT...LOC 0752Z 263DEG 48KT 3685 9993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPSpecial Weather Statement
National Weather Service Norman OK
355 AM CDT Fri Jul 7 2023
OKZ004-005-010-070930-
Woodward OK-Harper OK-Woods OK-
355 AM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northwestern Woods,
eastern Harper and north central Woodward Counties through 430 AM
CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Selman, moving east at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3665 9948 3698 9950 3699 9923 3685 9913
3664 9918
TIME...MOT...LOC 0855Z 266DEG 21KT 3687 9939
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPThe Vance AFB radar (KVNX), 135 km away, was scanning. The volume nearest the first event began at 09:19 UTC.
25 thunderstorm wind, 2 hail, 1 tornado, 1 high wind, 1 flash flood. Local standard time, as filed.
Time is radar estimated.
Multiple power poles snapped in the vicinity. Time is radar estimated.
A 40-foot-tall tree, 18 inches in diameter, snapped near the base. Time is radar estimated.
Numerous power poles and lines blown down in the vicinity. Time is radar estimated.
Numerous power poles and lines blown down in the vicinity. Time is radar estimated.
Woodward (WOOD) Mesonet observation.
Woodward (WOOD) Mesonet observation.
Social media images showing multiple large (6-inch+ diameter) tree limbs blown down in Boiling Springs State Park. Time is radar estimated.
West Woodward Airport (KWWR) observation.
Metal roof blown off of the Mutual Fire Department building. Time is radar estimated.
Seiling (SEIL) Mesonet observation.
Seiling (SEIL) Mesonet observation.
May Ranch (MAYR) Mesonet observation. Wake low wind event.
US Highway 81 was closed at the intersection of State Highway 3 and 33 in the community of Kingfisher. In addition, broadcast media video showed a car stalled in floodwaters near this intersection.
Light pole blown down onto a vehicle. Time is radar estimated.
Will Rogers World Airport (KOKC) observation.
Duncan Halliburton Field Airport (KDUC) observation.
Report of a brick building collapse. Time is radar estimated.
Elk City (ELKC) Mesonet observation.
Camargo (CAMA) Mesonet observation.
Elk City Regional Airport (KELK) observation.
Tree blown down near the Elk City Police Department. Time is radar estimated.
Damage to a cabin, travel trailer and vehicles, along with extensive tree damage, at Foss State Park. Time is radar estimated.
Woodward (WOOD) Mesonet observation.
Report of power pole, power line and tree damage throughout the community of Clinton. This includes a portion of US Highway 183 blocked by downed power poles. Time is radar estimated.
Top three-quarters of a communication tower broken and blown down. Time is radar estimated.
Altus Air Force Base (KLTS) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119957, 1119958, 1119959, 1119960, 1143563, 1119963, 1119961, 1119966, 1119968, 1119967, 1119975, 1119972, 1119976, 1119978, 1119977, 1120075, 1119984, 1119991, 1119992, 1119993, 1128117, 1120063, 1120064, 1120065, 1120068, 1128118, 1120066, 1120072, 1120069, 1120067.